Kansas, 2009

Hail in Kansas, July 16, 2009

July 16, 2009 · NWS DDC · 10 events in 4 counties and zones

Surface based thunderstorms developed along a southwest moving outflow boundary in the far southwest counties during the late afternoon. However, elevated storms developed farther north later in the evening and along outflow from afternoon storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Surface based thunderstorms developed along a southwest moving outflow boundary in the far southwest counties during the late afternoon. However, elevated storms developed farther north later in the evening and along outflow from afternoon storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 1:55 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 1:55 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUL 16 2009

.DISCUSSION...

DAYS 1-2...

PRIMARY CHALLENGE IN THE FORECAST CONTINUES TO BE THUNDERSTORM
CHANCES AND TIMING ACROSS THE DDC FA THROUGH SATURDAY.

THE EARLY AFTERNOON ANALYSIS AT THE SURFACE REVEALED A SOUTHWEST
MOVING COLD FRONT ACROSS THE DDC FA. YESTERDAYS NAM12 18Z RUN DID
A FAIRLY GOOD JOB DEPICTING THE STRENGTH OF THIS FRONT...ENHANCED
SUBSTANTIALLY BY LARGE COLD POOL FROM MCS THAT TRACKED SOUTH
ACROSS NEBRASKA INTO NORTHERN KANSAS DURING THE OVERNIGHT HOURS
INTO EARLY TODAY. THIS MCS HAS SINCE LARGELY DISSIPATED, HOWEVER
SIGNIFICANT COOL, STABLE BOUNDARY LAYER HAS BEEN LEFT IN ITS
WAKE...WHICH CONTINUED TO OVERSPREAD WESTERN KANSAS FROM NORTHEAST
TO SOUTHWEST WITH THE ADVANCEMENT OF THE FRONT. EARLIER THOUGHT
WAS THIS OUTFLOW BOUNDARY WOULD BECOME QUASI-STATIONARY ACROSS THE
CENTRAL DDC FA WITH A LARGER AREA OF INSTABILITY TO WORK WITH. BY
19Z...THE FRONT HAS ALREADY PUSHED INTO DDC WITH A 19Z WIND OF
080/20G30KT. THIS FRONT WILL NOT BE SLOWING DOWN IT WOULD
APPEAR...GIVEN THE CONTINUED ISALLOBARIC HIGH ANOMALY GRIPPING
MUCH OF KANSAS. IT NOW APPEARS THAT ANY SURFACE BASED STORMS WILL
BE CONFINED TO FAR SOUTHWEST DDC FA AND PERHAPS ALONG THE OK
BORDER WHEN CONVECTIVE INITIATION OCCURS AFTER 21Z. BY THEN...THE
FRONT WILL HAVE TAKEN ANOTHER GOOD CHUNK OUT OF THE FORECAST AREA.
THUS...WILL BE LOWERING POPS MOST LOCATIONS FOR THIS EVENING INTO
THE 15 TO 25 PERCENT RANGE...WITH SOME 40-50 POPS ACROSS THE OK
BORDER AREA.

LATE TONIGHT INTO TOMORROW...WITH THE MID LEVEL BAROCLINIC ZONE
STILL AROUND FROM NORTHEAST CO INTO WESTERN KS...ADDITIONAL
CONVECTIVE DEVELOPMENT IS POSSIBLE (ALTHOUGH ELEVATED IN NATURE)
ALONG H7 FRONTOGENETIC BAND. THE BEST LOCATION FOR THIS
DEVELOPMENT WILL BE ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS DURING
THE OVERNIGHT HOURS...WITH ACTIVITY SPREADING SOUTHEAST IN TO DDC
FA AFTER 06Z...BUT MORE LIKELY IN THE 09-12Z TIME FRAME. WILL
CARRY 25 TO 35 POPS DURING THE DAY FOR ELEVATED CONVECTION...BUT
THE THREAT FOR SURFACE-BASED STORMS APPEARS LESS LIKELY NOW WITH A
LARGER AREAL EXTENT OF STABLE BOUNDARY LAYER INFLUENCING WESTERN
KANSAS. ANY LATE-DAY SURFACE BASED STORMS SHOULD BE CONFINED TO
EASTERN COLORADO. WILL HAVE HIGHEST LATE-DAY AND EVENING POPS IN
THE WEST BASED ON THIS. MUCH THE SAME IS EXPECTED OVERNIGHT FRIDAY
NIGHT INTO SATURDAY...WITH PERHAPS ANOTHER ROUND OF ELEVATED
THUNDERSTORMS A BIT FARTHER EAST TO INCLUDE MORE OF DDC FA...BUT
SURFACE HIGH PRESSURE SHOULD CONTINUE TO GRIP MOST OF THE FORECAST
AREA WITH A MORE STABLE BOUNDARY LAYER MITIGATING SURFACE-BASED
THUNDERSTORM DEVELOPMENT. -UMSCHEID

DAYS 3-7...

THE NEXT SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS BY
MONDAY WITH A WEAK LEE TROUGH ALLOWING FOR LOW LEVEL MOISTURE RETURN.
GIVEN THE NORTHWEST FLOW AND LOW TO MID LEVEL BAROCLINIC ZONE,
STORMS ARE POSSIBLE, WITH THE BEST CHANCE IN OUR EAST. ANOTHER
SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS BY WEDNESDAY
NIGHT WITH A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF STORMS MAY
BE TO OUR NORTHEAST.

TEMPERATURES DO NOT LOOK ALL THAT HOT THROUGH JULY 22 GIVEN THE
NORTHWEST FLOW AND LACK OF DOWNSLOPE FLOW. THERE IS SOME UNCERTAINTY
WITH REGARD TO THE AMPLITUDE OF THE UPPER LEVEL FLOW BY DAYS 8-10.

&&

.AVIATION...

A FEW THUNDERSTORMS ARE POSSIBLE BETWEEN 08 UTC AND 15 UTC AT HAYS
AND GCK AND THEN IN DDC AFTER 09Z AS A WEAK SHORTWAVE TROUGH
APPROACHES. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH DIMINISHING
EAST TO NORTHEAST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  83  61  86 /  30  40  40  20
GCK  61  82  60  85 /  30  40  40  20
EHA  62  84  62  89 /  30  30  30  30
LBL  62  84  62  88 /  40  30  30  30
HYS  63  81  61  85 /  20  40  40  20
P28  66  83  63  87 /  50  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/24/24
Hazardous weather outlook, Jul 16, 4:07 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT THU JUL 16 2009

KSZ030-031-043>046-061>066-074>081-084>090-172215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
507 PM CDT THU JUL 16 2009 /407 PM MDT THU JUL 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY
EVENING HOURS ALONG AND SOUTH OF A LINE EXTENDING FROM JOHNSON
CITY TO FORD TO NEAR PRATT. THE PRIMARY HAZARD THIS EVENING WILL
BE LARGE HAIL AND STRONG GUSTY WINDS. PERIODS OF HEAVY RAIN WILL
ALSO BE POSSIBLE EARLY TONIGHT NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL EXIST FRIDAY THROUGH EARLY NEXT
WEEK. LARGE CLUSTERS OF THUNDERSTORMS ARE POSSIBLE IN THE
PERSISTENT NORTHWEST FLOW PATTERN...MAINLY AT NIGHT. SEVERE
WEATHER WILL BE POSSIBLE WITH THESE SYSTEMS BUT IT IS TOO EARLY
TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR. CONTINUE TO MONITOR
FORECASTS FOR UPDATED INFORMATION ON THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH OF A JOHNSON
CITY TO FORD TO PRATT LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 16, 4:03 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT THU JUL 16 2009

KSZ085-086-162245-
SEWARD-STEVENS-
503 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN
SEWARD COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES EAST OF CAVE...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3717 10064 3712 10108 3738 10117 3739 10089
TIME...MOT...LOC 2202Z 315DEG 18KT 3733 10102

RITTERLING

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Seward

When
July 16, 4:08 PM CST
Where
Seward County, 4.47 mi E of Liberal
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -100.850

Hail, Seward

When
July 16, 4:15 PM CST
Where
Seward County, 1.79 mi ENE of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.900

Hail, Seward

When
July 16, 4:28 PM CST
Where
Seward County, 17.35 mi NW of Kismet
Measured
1.5 in hail
Reported by
Public
Coordinates
37.380, -100.920

Hail, Stevens

When
July 16, 4:40 PM CST
Where
Stevens County, 11.18 mi S of Hugoton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -101.340

Hail, Seward

When
July 16, 4:41 PM CST
Where
Seward County, 5.55 mi S of Hayne
Measured
1 in hail
Reported by
Public
Coordinates
37.020, -100.810

Hail, Seward

When
July 16, 4:50 PM CST
Where
Seward County, 6.47 mi NW of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -101.060

Hail, Haskell

When
July 16, 4:55 PM CST
Where
Haskell County, 6.88 mi SE of Sublette Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -100.730

Hail, Meade

When
July 16, 5:40 PM CST
Where
Meade County, 6.24 mi N of Missler
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -100.440

Hail, Haskell

When
July 16, 5:44 PM CST
Where
Haskell County, 4.15 mi S of Sublette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -100.850

Hail, Seward

When
July 16, 6:05 PM CST
Where
Seward County, 15.83 mi NNW of (Lbl)liberal Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191034, 191036, 191037, 191038, 191039, 191040, 191041, 191042, 191043, 191044.